Content » Vol 86, Issue 5

Letter to the Editor

Oral Corticosteroids did not Prevent AGEP due to Terbinafine

Vrinda Bajaj and Nick Simpson

University Hospital of North Durham, North Road, DH1 5TW Durham and Royal Victoria Infirmary, Queen Victoria Road, Newcastle-upon-Tyne, NE1 4LP, UK. E-mail: vrinda_bajaj@hotmail.com

Accepted April 20, 2006.

Sir,

Terbinafine is the most common antimycotic agent that can result in acute generalized exanthematous pustulosis (AGEP). The clinical features, laboratory findings and histopathology of AGEP are now well described. However the optimum management of this condition has not been agreed. We read with interest the recent case described by Beltraminelli et al. (1) and would like to report a further case of terbinafine-induced AGEP, where oral corticosteroids were not useful.

CASE REPORT

A 62-year-old woman, who had been taking 10 mg of prednisolone daily over the previous 18 months for bullous pemphigoid developed an infection of her second right toenail with Trychophyton rubrum and was treated with terbinafine 250 mg/day by her general practitioner. Eight days later she presented with a symmetrical papular eruption that began on her face and neck. The papules rapidly coalesced and within 2 days the rash became generalized with targetoid lesions on her arms and she developed pustules on her back. There was never any mucosal involvement. At presentation she was febrile with a leukocytosis, neutrophilia and a raised creatinine of 162 (70–140 μmol.l–1).

The steroid dose was maintained at 10 mg prednisolone daily throughout her admission.

A skin biopsy revealed small subcorneal pustules with neutrophils. There was underlying spongiosis and upper dermal lymphocytic infiltrate. Bacterial swabs and fungal scrapings from the pustules were negative. Her eruption settled within 12 days of stopping terbinafine.

DISCUSSION

Table I shows the scoring system devised by Sideroff et al. (2) for the diagnosis of AGEP, in which a score of more than 8 confirms the diagnosis. Our patient scored 10.

Table I. Acute generalized exanthematous pustulosis (AGEP) scoring according to Sideroff et al. (2)

Characteristic

Patient’s score

Development of several small pinhead-sized sterile pustules

1

Oedematous erythema

2

Commencing on the face and becoming widespread

2

Post-pustular desquamation

1

Absence of mucosal involvement

0

Acute onset within 8 days

0

Resolution by day 12

0

Fever greater than 38°C

1

Neutrophilia greater than 7×109/l

1

Spongiform subcorneal pustules on histopathological examination

2

AGEP is most commonly caused by antibiotics; however terbinafine is the most common antimycotic to induce this eruption (1). The clinical features, laboratory findings and histopathology of AGEP are now well described (2), but the optimum management of this condition has not been agreed upon.

In 9 out of 13 reported cases oral corticosteroids were used for the treatment of AGEP (4–12). The phenomenon of severe cutaneous adverse drug reactions developing in patients receiving corticosteroids for the treatment of chronic diseases has been described before. Two studies that examined patients who developed toxic epidermal necrolysis (TEN) while on long term glucocorticoid therapy (13, 14) showed that, not only did 5–7.5% of those on steroids develop TEN, but also glucocorticoids did not change the final evolution of the disease. Sideroff et al. (2) stated that the course of AGEP is self-limiting with the pustulosis tending to resolve within 15 days. Steroid use was associated with those cases where the drug eruption was prolonged and tended to last for longer that the stated 15 days (Table II) (4, 6–11). Given this prolonged temporal association and the fact that our patient developed AGEP despite concurrent oral corticosteroids, we question the therapeutic value of glucocorticoids, in the management of AGEP.

However, the fact that a low dose of prednisolone does not prevent the occurrence of an AGEP is not a demonstration that steroids could not be effective as a curative treatment at higher dosages.

Table II. Published case reports in chronological order showing whether short term corticosteroids were used or not for the treatment of acute generalized exanthematous pustulosis (AGEP) and its possible effect on the duration of AGEP

Year

Authors

Oral steroids used/dose (mg/kg)

Resolution (days)

1996

Dupin et al. (3)a

None

7–8

1997

Kempinaire et al. (4)

Methylprednisolone / 1

21

1998

Condon et al. (5)

Prednisolone / 1

10

1998

Papa & Miller (6)

Prednisolone / 1

30

1999

Bennett et al. (7)

Prednisolone / 1

40

2000

Hall & Tate(8)

Prednisolone / 0.5

25

2001

Rogalaski et al. (9)

Prednisolone / 0.5–2

21

2003

Taberner et al. (10)

Prednisolone / 0.5

21

2003

Lombardo et al. (11)

Methylprednisolone / 0.5

35

2005

Sinha et al. (12)

Prednisolone / dose not stated

14

2005

Beltraminelli et al. (1)

None

10

2005

This report

None

12

aTwo cases reported.

References

1. Beltraminelli HS, Lerch M, Arnold A, Bircher AJ, Haeusermann P. Acute generalised exanthematous pustulosis induced by the antifungal terbinafine: case report and review of the literature. Br J Dermatol 2005; 152: 780–783

2. Sideroff A, Halevy S, Bouwes Bavinck JN, Vaillant L, Roujeau J-C. Acute generalized exanthematous pustulosis (AGEP) – a clinical reaction pattern. J Cutan Pathol 2001; 28: 113–119.

3. Dupin N, Gorin I, Djien V, Helal H, Zylberberg L, Leibowitch M, Escande JP. Acute generalized exanthematous pustulosis induced by terbinafine [letter]. Arch Dermatol 1996; 132: 1253–1254.

4. Kempinaire A, De Raeve L, Merckx M, De Coninck A, Bauwens M, Roseeuw D. Terbinafine-induced acute generalized exanthematous pustulosis confirmed by a positive patch-test result. J Am Acad Dermatol 1997; 37: 653–655.

5. Condon CA, Downs AMR, Archer CB. Terbinafine-induced acute generalized exanthematous pustulosis [letter]. Br J Dermatol 1998; 138: 709–710.

6. Papa CA, Miller OF. Pustular psoriasiform eruption with leukocytosis associated with terbinafine. J Am Acad Dermatol 1998; 39: 115–117

7. Bennett ML, Jorizzo JL, White WL. Generalized pustular eruptions associated with oral terbinafine. Int J Dermatol 1999; 38: 596–600.

8. Hall AP, Tate B. Acute generalized exanthematous pustulosis associated with oral terbinafine. Australas J Dermatol 2000; 41: 42–45.

9. Rogalski C, Hurlimann A, Burg G, Wuthrich B, Kempf W. Arzneimittelreaktion auf terbinafin unter dem bild einer akuten generalisierten exanthematischen pustulose (AGEP). Hautarzt 2001; 52: 444–448.

10. Taberner R, Puig L, Gilberte M, Alomar A. Acute generalised exanthematous pustulosis induced by terbinafine. Eur J Dermatol 2003; 13: 313–314.

11. Lombardo M, Cerati M, Pazzaaglia A. Acute generalised exanthematous pustulosis induced by terbinafine. J Am Acad Dermatol 2003; 49: 158–159.

12. Sinha A, Velangi S, Barrett P, Natarajan S. Bullous acute generalised exanthematous pustulosis due to oral terbinafine. J Am Acad Dermatol 2005; 52: 115.

13. Rzany B, Schmitt H, Schöpf E. Toxic epidermal necrolysis in patients receiving glucocorticosteroids. Acta Derm Venereol 1991; 71:171–172.

14. Guibal F, Bastuji-Garin S, Chosidow O, Saiag P, Revuz J, Roujeau JC. Characteristics of toxic epidermal necrolysis in patients undergoing long-term glucocorticoid therapy. Arch Dermatol 1995; 131: 669–672.

Advertisement